I have been asked a number of times if breast implants cause stretch marks. My response has always been that it is certainly possible but I have never seen it. I had a patient this week who actually did develop some stretch marks after breast augmentation.
She is in her 20?s and is a light skinned, petite, redhead who is now 4 months out from uncomplicated breast augmentation. A couple of months ago she started developing a couple of stretch marks on her right breast. Given her red hair and light skin these are quite pink and visible at this time. Hopefully they will fade, I fully expect that they will.
Stretch marks are usually associated with elevated hormone levels at the time of skin stretching, which is why there are more common during pregnancy. This patient interestingly has a long lasting implanted hormone for birth control. I am certain this contributed to the development of stretch marks in her.
It is certainly not a common complication. I have seen dozens of patients previously with similar hormonal implants who had breast augmentation without stretch marks.
To prevent stretch marks, I would recommend that patients who are taking oral contraceptives or have implanted hormonal implants pay particular attention to skin moisturizers before and after breast augmentation.